Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 29, NWS Wichita, KS

December 15, 20224 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 15, 2022, 3:36 AM CST for 4 counties in Kansas. It took effect at Dec 15, 2022, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2022, 3:36 AM CST (09:36 UTC)
In effect from
Dec 15, 2022, 9:00 AM CST
Expired
Dec 15, 2022, 6:00 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS73 KICT 150936
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
336 AM CST Thu Dec 15 2022

KSZ032-033-047-048-152345-
/O.NEW.KICT.WI.Y.0029.221215T1500Z-221216T0000Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
336 AM CST Thu Dec 15 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton and Ellsworth Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

* ADDITIONAL DETAILS...Use caution if driving a high profile
  vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
390 
WWUS73 KICT 152113
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
313 PM CST Thu Dec 15 2022

KSZ032-033-047-048-160000-
/O.CON.KICT.WI.Y.0029.000000T0000Z-221216T0000Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
313 PM CST Thu Dec 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton and Ellsworth Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Use caution if driving a high profile 
  vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 15, 3:33 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 15, 3:33 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
333 AM CST Thu Dec 15 2022

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CST Thu Dec 15 2022

FORECAST HIGHLIGHTS:

* Chilly and windy today-Friday.

* Light wintry precipitation possible Sunday night-Monday morning
  eastern/southeast Kansas.

* Well below average temperatures next week, especially late
  Wednesday through at least Christmas.

A slow-moving deep longwave trough and associated strong surface low
spinning over the Upper Mississippi River Valley will support
continued stout/gusty northwest winds today and Friday. Thinking
winds will be a bit stronger today compared to Friday, especially
over central/north-central Kansas, where gusts could reach 45 mph.
Consequently, will likely hoist a wind advisory from 9am-6pm today
for Barton-Ellsworth-Lincoln-Russell counties. Day shift will need
to monitor observational trends for possible expansion of this
advisory another row of counties southeast, possibly into Saline-
McPherson-Rice-Reno counties.

Below normal temperatures will persist through Friday as well, and
combined with the wind, will support single digits and teens wind
chills during the overnight and morning hours today-Friday. Saturday
should be a shave warmer as upper ridging starts building in from
the west, and northwest winds will be lighter, although still
somewhat breezy.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CST Thu Dec 15 2022

The warmest day of the next 7-10 days should be Sunday as southerly
flow and atmospheric thickness increase ahead of an approaching
shortwave trough. Thinking highs in the 40s are likely.

For Sunday night-Monday morning...the deterministic and ensemble
consensus supports increasing chances for light precipitation
precipitation, mainly across eastern/southeast Kansas, as the
aforementioned shortwave races east-northeast over the region. There
won't be an over-abundance of moisture for this system to work with,
and its a fairly quick-hitter, so overall not expecting heavy
precipitation amounts. Precipitation-type will be tricky, as thermal
profiles look marginal given the warmer temperatures expected
Sunday. Right now have opted for a rain/snow mix with the potential
for light snow accumulations as the thermal profile attempts to web-
bulb closer to freezing, especially if the colder GFS and GEM
verify. The potential for sleet and/or freezing rain appears minimal
with this system due to a lack of warm air aloft. Stay tuned for
later forecasts, as this system is still over the eastern Pacific,
and thus details could change.

The main story thereafter is the increasing likelihood of well below
average temperatures gradually filtering south across the region and
adjacent Mid-America by late Monday, as longwave troughing gradually
deepens across central and eastern North America per deterministic
and ensemble consensus. This colder air looks to come in two shots.
The first one late Monday-Wednesday appears to be more of a glancing
blow of shallow Arctic air, with overnight lows in the 10s-20s and
daytime highs in the 20s-30s, although wind chills look to drop
below zero Monday night-Tuesday morning across central Kansas.

The 2nd Arctic front slated to blast south through the region
sometime late Wednesday-Thursday and persist through at least
Christmas per model consensus looks to pack a bigger punch cold and
wind wise, as a deep longwave trough digs south-southeast over the
central-eastern CONUS, allowing anomalously strong/cold Canadian
high pressure to envelop much of Mid-America. Not sure if this
airmass will be cold enough to break records, but ensemble 850mb
temperature standardized anomalies of -1 to -3 should support
daytime highs in the teens and overnight lows in the single digits
(above and below zero). Combined with the expected stout/gusty north
winds, well below zero wind chills (possibly colder than 15-20 below
zero) are probable. Added on top of this, there is the potential for
light snow sometime late Wednesday-Thursday, but at this point a
major winter precipitation event appears unlikely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CST Wed Dec 14 2022

The 4-5k ft ceilings have drifted eastward with VFR anticipated
through the night and into tomorrow. Gusty northwest winds may
gust to 35 knots at times during the day on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  24  36  21 /   0   0   0   0
Hutchinson      37  21  35  19 /   0   0   0   0
Newton          37  22  34  19 /   0   0   0   0
ElDorado        37  23  34  20 /   0   0   0   0
Winfield-KWLD   40  24  38  20 /   0   0   0   0
Russell         37  19  35  15 /   0   0   0   0
Great Bend      37  19  35  15 /   0   0   0   0
Salina          37  21  35  17 /   0   0   0   0
McPherson       37  21  34  17 /   0   0   0   0
Coffeyville     41  25  39  22 /   0   0   0   0
Chanute         39  25  36  21 /   0   0   0   0
Iola            38  24  35  20 /   0   0   0   0
Parsons-KPPF    40  25  37  22 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for KSZ032-033-047-048.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Dec 14, 3:51 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CST Wed Dec 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CST Wed Dec 14 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high fire danger is possible across portions of south-central
Kansas for a few hours Thursday afternoon.

Wind chills in the single digits are possible across central Kansas
during the early morning hours of Thursday through Monday, and near
to below zero Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.